Nivolumab Induced Encephalopathy in a Man With Metastatic Renal Cell Cancer

A Case Report

Jindřich Kopecký; Ondřej Kubeček; Tomáš Geryk; Birgita Slováčková; Petr Hoffmann; Miroslav Žiaran; Peter Priester

Disclosures

J Med Case Reports. 2018;12(262) 

In This Article

Background

Great progress has recently been made in the treatment of metastatic renal cell carcinoma (mRCC). Currently available drugs include multikinase vascular endothelial growth factor (VEGF) inhibitors (sunitinib, sorafenib, pazopanib), cytokines (interferon α), and mammalian target of rapamycin (mTOR) inhibitors (temsirolimus, everolimus), with the recent additions of the MEK inhibitor cabozantinib and the immune checkpoint inhibitor nivolumab. Nivolumab is a fully human immunoglobuline (Ig) G4 antibody targeting programmed cell death-1 (PD-1) receptor, which achieves a durable objective response in many cancers including mRCC.[1] Nivolumab acts as a checkpoint inhibitor, preventing the PD-1 mediated transmission of inhibitory signals that would normally attenuate T cell activity. This consequently enables the immune system to regain or maintain its antitumor activity. The anti-PD-1 effect is achieved mainly in tumor tissue during the effector phase of the immune response. Nivolumab is administered intravenously at a dose of 3 mg/kg every 14 days.

The advent of immunotherapy with checkpoint inhibitors has resulted in a completely different spectrum of activity than that experienced with chemotherapy and small-molecule kinase inhibitors. Desired antitumor activity can be achieved in a considerable number of patients. However, stimulation of the immune system response may simultaneously induce symptoms resembling an autoimmune disorder. These adverse reactions are usually referred to as an immune-related adverse event (irAE) and may affect practically any organ or tissue in the human body. Although these adverse reactions are usually mild and easily manageable with appropriate treatment, severe complications with potentially fatal consequences may occur.

We report a case of a patient with mRCC who developed severe chorea-like dyskinesia during therapy with nivolumab. The aim of this case report was to present a rare neurological complication of nivolumab treatment and to emphasize the necessity of close collaboration among the physician, the patient, and the patient's family as a prerequisite for a good clinical outcome.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....